Surgery eliminated her cardiac symptoms, but the elderly patient continued to bring a list of complaints to every visit.
Mrs. W, 84 years old, was referred for ongoing care after successful cardiac bypass. Her history was significant for CAD, hypertension, diverticulosis with a GI bleed one year earlier, osteoporosis, osteoarthritis, irritable bowel syndrome, and gastroesophageal reflux disease (GERD).
At her first visit, Mrs. W had many complaints: dry mouth, poor appetite, occasional constipation, chronic abdominal pain in the right upper quadrant (despite a cholecystectomy and a negative workup), and left-sided knee and hip pain. She denied insomnia but had been taking doxepin for many years. After her surgery, she was started on alprazolam for anxiety. Soreness at the surgical site was relieved by acetaminophen.
Examination found only bilateral cataracts with some diminution in visual acuity and moderate kyphosis. Mrs. W was alert and fully oriented. Her score on the short form of the Geriatric Depression Scale (5/15) suggested depression. Medications included metoclopramide before meals, clopidogrel, omeprazole, metoprolol, aspirin, atorvastatin, a multivitamin, ferrous sulfate, vitamin C, acetaminophen, and senna.
I focused on the most worrisome complaints, while trying to “diurese” some of her meds. I continued omeprazole OTC for her GERD, which also provided prophylaxis against an upper GI bleed due to antiplatelet therapy with clopidogrel and aspirin. A bisphosphonate for osteoporosis was postponed to avoid causing new symptoms.
Since she denied insomnia and anxiety, I asked Mrs. W to stop the metoclopramide, with its worrisome side effect of secondary parkinsonism, and the alprazolam. I did continue the doxepin, as its indication was unclear and I did not want to provoke more anxiety. Acetaminophen was giving her good relief for her postoperative pain, so I instructed her to take the same drug as needed for her knee and hip pain as well.
Each month, Mrs. W brought lists of continuing multiple complaints but no cardiac symptoms. I focused on treating her previously diagnosed but undertreated osteoporosis and GERD. She complained that I was not helping her. The surgeon deemed her incision-site pain unrelated to her surgery. Mrs. W continued to complain of left-hip pain but had not taken acetaminophen to treat it.
Still denying depression, Mrs. W did admit to fatigue, especially in the morning. She reported no trouble sleeping but was reluctant to give up her doxepin. She said she had once been given paroxetine but did not recall why. I started another selective serotonin reuptake inhibitor (SSRI), escitalopram, for suspected depression. She had resumed the alprazolam without consulting me; I asked her to limit her use to one 0.25-mg tablet a day, as I felt that it contributed to her lack of energy.
At her four-month visit, Mrs. W reported worsening anxiety despite the escitalopram and had increased her use of alprazolam to several times a day. Her somatic complaints included bruising, left-hip pain, itching that she attributed to her medicines, a “weird feeling” in her head, nausea without vomiting, and poor appetite. I increased the escitalopram to the maximum dose of 20 mg/day. A few days later, she complained of diarrhea, which she blamed on her depression medicine. The diarrhea resolved with much reassurance from my nurse.
One month later, Mrs. W listed the same concerns as before as well as frequent nocturia, swollen ankles, and finger numbness. Her examination was unchanged. She reluctantly agreed to continue the antidepressant and reduce her alprazolam dose to once a day. We agreed that she should ask her cardiologist about stopping the aspirin or the clopidogrel. She still complained of hip pain but was not taking the acetaminophen. I again recommended the 3,000 mg of acetaminophen in divided doses as well as physical therapy; she said no to therapy.
Six months after we met, Mrs. W finally stopped taking alprazolam and clopidogrel, which I hoped would lessen her nausea and improve her appetite. Still, she had virtually the same list of complaints. I continued her escitalopram, aware that at least two months of usual dose is required before considering the drug a failure. Her daughter said Mrs. W was leaving her apartment more and accepting lunch invitations from friends, but she did not initiate any activities.
Over the next few months, Mrs. W was in two different emergency departments (EDs) for vague complaints and once coaxed a new prescription for alprazolam from my partner while I was away. At follow-up to her ED visit, she was still blaming her medications for her poor appetite (but no weight loss). I stopped as many as I thought safe: atorvastatin, alendronate, ferrous sulfate, omeprazole. At her daughter’s urging, Mrs. W agreed to see a psychiatrist, but she never did.
A few months later, with her daughter noting slight improvement, Mrs. W produced her usual list. She showed some insight (“It’s the same list I always bring,” she said ruefully) but still blamed her symptoms on her medications, many of which had been stopped. Since she had an apparent partial response to escitalopram, she agreed to add bupropion for augmentation.
A few months into this new regimen, Mrs. W is somewhat more outgoing and has not been seeking emergency care for her chronic complaints. At her latest visit, for the first time since I met her, she did not produce a list of symptoms and did not attribute her symptoms to her medicines.
I learned several lessons: First, older patients with multiple persistent complaints should be evaluated for depression. Of course, such complaints need an evaluation and perhaps a re-evaluation if they persist or change. But it is important to avoid repeated imaging studies or consultations because they are wasteful and potentially harmful, and they delay the start of needed antidepressant therapy.
Second, drug treatment should be at an adequate dose for an adequate length of time. It is tempting to change medications after only a week or two, especially when the patient blames them for how she feels. But absent truly intolerable or dangerous side effects, this also delays appropriate treatment.
Third, the patient is usually the last to see improvement. Before giving up on a drug, ask family members if they think she’s better. A surprised patient often hears an enthusiastic “Yes!” Last, studies support the use of sustained-release bupropion to augment a partial response to another antidepressant. (If there is no response to an adequate trial of one SSRI, try another SSRI first.) Bupropion is contraindicated in seizure disorders.
It’s certainly tempting to give up on patients like Mrs. W. They are time-consuming and frustrating and often don’t appreciate your care. While it is reasonable to refer these patients to a psychiatrist, they, like Mrs. W, often will not go. The rewards come in helping patients like Mrs. W stay out of EDs and improve the quality of their lives.